Alert archive / Colorado / High Wind Warnings in 2022

High Wind Warning 4, NWS Denver/Boulder, CO

March 23, 20224 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Mar 23, 2022, 3:39 AM MDT for 4 counties in Colorado. It took effect at Mar 23, 2022, 10:00 AM MDT. It was in force for 7 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2022, 3:39 AM MDT (09:39 UTC)
In effect from
Mar 23, 2022, 10:00 AM MDT
Expired
Mar 23, 2022, 5:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 10:00 AM MDTNON-TSTM WND GST 552 Se Strasburg, COMESONET STATION DW9756 STRASBURG.
Mar 23, 10:00 AM MDTNON-TSTM WND GST 593 S Cedar Point, COMESONET STATION CO066 CEDAR POINT.
Mar 23, 10:05 AM MDTNON-TSTM WND GST 5110 E Arapahoe Park, COMESONET STATION AV686 BENNETT.
Mar 23, 10:05 AM MDTNON-TSTM WND GST 58Hugo, COMESONET STATION EW0539 HUGO.
Mar 23, 10:11 AM MDTNON-TSTM WND GST 593 S Cedar Point, COMESONET STATION CO066 CEDAR POINT.
Mar 23, 10:18 AM MDTNON-TSTM WND GST 536 Ese Byers, COMESONET STATION UP705 6.0 NW DEER TRAIL (UPR).
Mar 23, 10:25 AM MDTNON-TSTM WND GST 5710 E Arapahoe Park, COMESONET STATION AV686 BENNETT.
Mar 23, 10:26 AM MDTNON-TSTM WND GST 611 E Limon, COASOS STATION KLIC LIMON.
Mar 23, 10:26 AM MDTNON-TSTM WND GST 641 Sse Agate, COMESONET STATION UP693 0.5 SE AGATE (UPR).
Mar 23, 10:30 AM MDTNON-TSTM WND GST 612 Se Strasburg, COMESONET STATION DW9756 STRASBURG.
Mar 23, 10:35 AM MDTNON-TSTM WND GST 556 W Elbert, COAWOS STATION KMNH MONUMENT ELBERT.
Mar 23, 10:38 AM MDTNON-TSTM WND GST 642 Sse Centennial, COASOS STATION KAPA CENTENNIAL AIRPORT.
Mar 23, 10:56 AM MDTNON-TSTM WND GST 571 Nne Castle Pines, COMESONET STATION CO073 SURREY RIDGE.
Mar 23, 10:58 AM MDTNON-TSTM WND GST 532 Nne Lone Tree, COMESONET STATION CO150 I-25 AND C470.
Mar 23, 10:59 AM MDTNON-TSTM WND GST 531 Nne Lone Tree, COMESONET STATION CO001 I-25 AND C470.
Mar 23, 11:15 AM MDTNON-TSTM WND GST 59Hugo, COMESONET STATION EW0539 HUGO.
Mar 23, 11:30 AM MDTNON-TSTM WND GST 547 Wnw Simla, COMESONET STATION EW7240 RAMAHA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS75 KBOU 230939
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
339 AM MDT Wed Mar 23 2022

COZ041-046-047-232300-
/O.UPG.KBOU.HW.A.0001.220323T1600Z-220323T2300Z/
/O.NEW.KBOU.HW.W.0004.220323T1600Z-220323T2300Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-North
and Northeast Elbert County Below 6000 Feet/North Lincoln County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Castle Rock, Punkin Center, Elbert,
Karval, Hugo, Matheson, Forder, Kiowa, Larkspur, Agate, Limon,
Fondis, and Kutch
339 AM MDT Wed Mar 23 2022

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MDT 
THIS AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Castle Rock, Limon, and Southern Lincoln County.

* WHEN...From 10 AM this morning to 5 PM MDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  damaging winds may blow down trees and power lines. A few power 
  outages may result. Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Persons with respiratory problems should make preparations to stay 
indoors until the storm passes. Be ready for a sudden drop in 
visibility to near zero. If you encounter blowing dust or blowing 
sand on the roadway or see it approaching, pull off the road as far 
as possible and put your vehicle in park. Turn the lights all the 
way off and keep foot off the brake pedal. Remember, 'Pull Aside, 
Stay Alive'.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

EJD
1 follow-up statement
370 
WWUS75 KBOU 232255
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
455 PM MDT Wed Mar 23 2022

COZ041-046-047-240000-
/O.EXP.KBOU.HW.W.0004.000000T0000Z-220323T2300Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-North
and Northeast Elbert County Below 6000 Feet/North Lincoln County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Castle Rock, Punkin Center, Elbert,
Karval, Hugo, Matheson, Forder, Kiowa, Larkspur, Agate, Limon,
Fondis, and Kutch
455 PM MDT Wed Mar 23 2022

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON...

Winds will continue to gradually diminish this evening.

Many locations reported wind gusts of 55 to 65 mph earlier today, 
mainly south of Interstate 70 and east of Interstate 25.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Gimmestad

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Mar 22, 11:42 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 22, 11:42 PM MDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1142 PM MDT Tue Mar 22 2022

.UPDATE...
Issued at 847 PM MDT Tue Mar 22 2022

Showers are decreasing about as expected. There's a minor surge in
the north winds arriving into Denver just now. The winds just off
the ground will increase overnight, and mix down quickly in the
morning. The forcing will peak with or just after the passage of a
shortwave moving from north to south across the plains around mid
morning, though mixing will keep the speeds up through at least
the early afternoon. No change in the thinking on the High
Wind Watch. It looks close and we'll maintain the watch for now.
Much of the plains should see gusts to around 50 mph, but the
Watch area looks to have the strongest winds.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM MDT Tue Mar 22 2022

Scattered snow/rain showers continue over the mountains and plains
this afternoon with sufficient instability in place. Any
accumulations are expected to be minimal over the higher terrain
with up to a trace over the adjacent plains. Showers may contain
short periods of reduced visibility. Showers decrease during the
early evening hours.

The amplified upper level trough slowly exits the region
Wednesday. An accompanying jet max on the backside of the tough
will be responsible for another windy day over the plains and
mountains with strong northerly winds. HREF ensemble guidance
shows gusts likely in the 40-50 mph range over the plains and up
to 30-40 mph in the urban corridor. There is a chance for gusts to
exceed 55 mph over the Palmer Divide, eastward to the CO-KS
border. As a result, a High Wind Watch has been issued for the
Palmer Divide and eastward late tomorrow morning through the
afternoon. Temperatures warm aloft gradually as a ridge builds in,
so expect high temperatures in the 50s over the plains, 40s in
the foothills, and 30s in the mountains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM MDT Tue Mar 22 2022

High pressure will build in across the region continuing into the
weekend with upper level flow turning northwesterly. Wednesday night
into Thursday, winds will gradually diminish across the plans as the
trough pushes east and the pressure gradient loosens. Partly cloudy
skies on Thursday should give way to drier conditions and be mostly
sunny with increasing warm air advection. 700 mb temperatures
increase 1-2C per day into the weekend with 8C possible by Sunday.
This will result in highs reaching into the mid to upper 70s by the
weekend and into early next week. Relative humidity values will
slowly decrease through the week with teens possible on the plains.

The next system may impact the state starting early Tuesday with a
closed low moving up from the southwest. At this time there
continues to be considerable uncertainty with the placement, track
and timing of this feature so will refrain from getting too much
into details at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1141 PM MDT Tue Mar 22 2022

Expect VFR conditions through the TAF period. Skies will continue
to clear tonight and there should only be a few mid to high
clouds around Wednesday. Moderate westerly winds around 10 knots
through tonight will turn back northerly in the morning an
increase in strength through the day. Peak afternoon gusts will
likely reach 30 to 35 knots. Winds will decrease through the
evening and turn more westerly, on their way to drainage
overnight.

&&

.FIRE WEATHER...
Issued at 320 PM MDT Tue Mar 22 2022

Drier and warmer Wednesday as the previous system exits the region.
An upper level jet max positions over the region tomorrow and
should mix down efficiently to result gusty winds, especially over
the plains. Increased northerly winds with gusts 40-50 mph are likely
and the HREF ensemble max indicates potential for max gusts
exceeding 55 mph over the Palmer Divide eastward. Minimum
relative humidity values will be in the mid to upper teens over
the in the urban corridor extending northeastward onto the plains
and 20s over the Palmer Divide. This will result in elevated to
near-critical fire weather conditions in the mentioned areas.
Held off on the issuance of highlights due to lower confidence in
the duration critical conditions will be met tomorrow afternoon. There
is some snowfall on the Palmer Divide also which should be quick
to melt, but it will limit the potential to reach critical
thresholds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 10 AM MDT Wednesday through Wednesday
afternoon for COZ041-046-047.

&&

UPDATE...Gimmestad
SHORT TERM...Mensch
LONG TERM...Bowen
AVIATION...EJD
FIRE WEATHER...Mensch
Hazardous weather outlook, Mar 22, 11:02 AM MDT, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Tue Mar 22 2022

COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Tue Mar 22 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Light showers will continue today with the greatest coverage and
intensity in the high country. Accumulations will be light. A few
areas in the mountains may get 1 to 3 inches but most areas will
get less than an inch. Expect breezy northerly winds across the
plains gusting generally 35 to 45 mph in many areas and strongest
further east and south. Patchy blowing snow will cause poor
visibility in the mountains and on the plains around and east of
the Palmer Divide.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect strong northerly winds across the plains Wednesday with
gusts up to 45 mph. Dry with a warming trend from Thursday through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Colorado, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.